Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 12, 2017, 5:35 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2017, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 12, 2017, 6:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 72 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217 WUUS55 KBOU 122335 SVRBOU COC039-073-130015- /O.NEW.KBOU.SV.W.0121.170812T2335Z-170813T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 535 PM MDT SAT AUG 12 2017 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Northeastern Elbert County in east central Colorado... North central Lincoln County in east central Colorado... * Until 615 PM MDT * At 535 PM MDT, a severe thunderstorm was located near Agate, or 17 miles northwest of Limon, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Limon and Agate. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3941 10405 3956 10392 3948 10362 3920 10366 TIME...MOT...LOC 2335Z 304DEG 15KT 3948 10389 HAIL...0.75IN WIND...60MPH $$ RPK
2 follow-up statements
913 WWUS55 KBOU 122348 SVSBOU Severe Weather Statement National Weather Service Denver CO 548 PM MDT SAT AUG 12 2017 COC039-073-130015- /O.CON.KBOU.SV.W.0121.000000T0000Z-170813T0015Z/ Elbert CO-Lincoln CO- 548 PM MDT SAT AUG 12 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR NORTHEASTERN ELBERT AND NORTH CENTRAL LINCOLN COUNTIES... At 547 PM MDT, a severe thunderstorm was located 7 miles southeast of Agate, or 12 miles northwest of Limon, moving southeast at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Limon. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3934 10391 3953 10381 3948 10362 3920 10366 TIME...MOT...LOC 2347Z 317DEG 28KT 3942 10382 HAIL...0.75IN WIND...60MPH $$ RPK
319
WWUS55 KBOU 130007
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
607 PM MDT SAT AUG 12 2017
COC039-073-130017-
/O.EXP.KBOU.SV.W.0121.000000T0000Z-170813T0015Z/
Elbert CO-Lincoln CO-
607 PM MDT SAT AUG 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT AND NORTH
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3934 10391 3953 10381 3948 10362 3920 10366
TIME...MOT...LOC 0007Z 304DEG 15KT 3937 10373
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:45 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 345 PM MDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 242 PM MDT Sat Aug 12 2017 Scattered thunderstorms over Weld County spurred on by a passing short wave to the north. Activity will continue to spread east southeast across the northeast plains where CAPES are around 2500 j/kg at this time. Large hail and damaging winds the main threat along with locally heavy rainfall. Scattered thunderstorms with brief heavy rain and small hail moving across northern Jefferson County. HRRR keeps the thunderstorms active through this evening with diminishing activity after midnight. Severe Thunderstorm Watch 449 in effect until 2300 mdt for Morgan, Logan, Washington, Logan, Sedgwick and Phillips counties. On Sunday the ridge will be a little stronger, but the flow aloft will remain northwesterly aloft. Shear not as strong, but sufficient CAPE over the northeast plains to support marginal risk for storms. Forecast soundings yield CAPES from 1300-2300 j/kg east of the urban corridor, highest over the northeast corner. Some patchy fog possible overnight for the plains may make its way into the Denver area by 12z. .LONG TERM...(Sunday night through Saturday) Issued at 242 PM MDT Sat Aug 12 2017 The zonal flow pattern is expected to continue for a few more days, with enough moisture lingering over the state to produce afternoon and evening thunderstorms. The continuing moderate westerly flow aloft will keep storms moving along. Models do not pin point any particular day with heavier rain, so it is difficult to say any day will have flooding problems. After Wednesday, the GFS and ECMWF show stronger upper level ridging building over the western U.S. which will start to dry things out across Colorado. This will result in Thursday and Friday being the driest days of the week. Temperatures will remain around seasonal normals through the forecast period. Locally heavy rain will be the primary threat from each afternoon of shower activity. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 242 PM MDT Sat Aug 12 2017 ILS restriction over through 2330Z as storms over northern Jeffco continue to move to the east. Heavier rain showers and small hail may produce brief MVFR ceiling and visibility restrictions. Additional development over Denver at this time. Storms should shift to the east after 01z in Denver so should see primarily VFR conditions until 12z. Clearing skies in the mid and upper levels could lead to patchy fog around the terminals around 12z but it should scour out by 15z. Isolated thunderstorms expected for the metro area Sunday aftn but will leave it out of the terminals at this time. vrb winds over the next couple of hours with colliding boundaries, should switch to light drainage later this evening, light and variable by 12z Sunday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Cooper
Hazardous weather outlook, Aug 12, 10:56 AM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Sat Aug 12 2017 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected to move across the area this afternoon and evening. Some severe storms may develop along and east of a line from around New Raymer to Fort Morgan to Limon where golf ball size hail and wind gusts to 80 mph will be possible. Elsewhere, storms are expected to be weaker with brief heavy rain, small hail, and wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Afternoon and evening thunderstorms will be possible through Tuesday, with the best chance of storms in the high country, over the Palmer Divide and the northeast corner of the state. A few storms on the far northeast plains could turn severe late on Monday and Tuesday, with large hail and damaging wind gusts the main weather threats. Drier and slightly warmer weather is expected for the latter half of the week as a large high pressure ridge slowly builds in from the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight because severe weather is expected to be well east of the urban corridor.
In the hours before
Special weather statement, Aug 12, 2:41 PM MDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Denver CO 241 PM MDT SAT AUG 12 2017 COZ038-042-122115- Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 241 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL 315 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Grover, or 27 miles southeast of Cheyenne, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grover and Keota. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4070 10455 4095 10457 4095 10403 4067 10408 TIME...MOT...LOC 2040Z 292DEG 21KT 4085 10442 RPK
Special weather statement, Aug 12, 3:18 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT SAT AUG 12 2017
COZ036-039-122145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
318 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Ranch Open Space, or 17 miles west of Denver, moving east at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakewood, Arvada, southwestern Westminster, Wheat Ridge, Golden,
Evergreen, Morrison, Idledale, White Ranch Open Space, Kittredge, Red
Rocks Park, Bergen Park and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3963 10539 3987 10537 3987 10505 3983 10505
3962 10513
TIME...MOT...LOC 2117Z 281DEG 14KT 3978 10528
RPKSpecial weather statement, Aug 12, 3:57 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Denver CO 357 PM MDT SAT AUG 12 2017 COZ039-040-122230- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 357 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROOMFIELD...WEST CENTRAL DENVER...NORTHEASTERN JEFFERSON AND WEST CENTRAL ADAMS COUNTIES UNTIL 430 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Thornton, or 10 miles north of Denver, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Denver, Thornton, southeastern Arvada, Westminster, southern Broomfield, western Commerce City, Northglenn and Federal Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3981 10515 3997 10507 3992 10484 3975 10491 TIME...MOT...LOC 2156Z 283DEG 19KT 3987 10500 RPK
Local storm report, Aug 12, 5:13 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
513 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL PLATNER 40.16N 103.07W
08/12/2017 E2.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
SULLIVANSpecial weather statement, Aug 12, 5:26 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Denver CO 526 PM MDT SAT AUG 12 2017 COZ041-045-046-049-130015- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Washington County CO- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 526 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON...EASTERN ADAMS AND NORTH CENTRAL LINCOLN COUNTIES UNTIL 615 PM MDT... At 526 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southeast of Adena to 3 miles northwest of Matheson, or along a line extending from 19 miles south of Fort Morgan to 18 miles west of Limon. Movement was east at 20 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Limon, Agate, Cottonwood Valley, Shamrock, Last Chance and Woodrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern Colorado. LAT...LON 3999 10348 3911 10373 3923 10415 3999 10388 TIME...MOT...LOC 2326Z 291DEG 18KT 3999 10382 3921 10402 RPK
Local storm report, Aug 12, 5:30 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 5 ESE ELBA 39.90N 103.09W
08/12/2017 E50.00 MPH WASHINGTON CO TRAINED SPOTTER
ALONG WITH NICKEL SIZE HAIL AND HEAVY RAIN
0442 PM HAIL PLATNER 40.16N 103.07W
08/12/2017 E2.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
SULLIVANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:28 PM MDT | Special Weather Statement | BOU | Weld | 62 min |
| Aug 11, 7:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 16 min |
| Aug 12, 2:41 PM MDT | Special Weather Statement | BOU | Weld | 34 min |
| Aug 12, 3:06 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Aug 12, 3:18 PM MDT | Special Weather Statement | BOU | Jefferson | 27 min |
| Aug 12, 3:38 PM MDT | Areal Flood Advisory | BOU | Jefferson | 97 min |
| Aug 12, 3:57 PM MDT | Special Weather Statement | BOU | Broomfield | 33 min |
| Aug 12, 4:33 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 42 min |
| Aug 12, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 51 min |
| Aug 12, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 31 min |
| Aug 12, 5:04 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe | 116 min |
| Aug 12, 5:26 PM MDT | Special Weather Statement | BOU | Elbert | 49 min |
| Aug 12, 5:30 PM MDT | Tornado Warning | BOU | Washington | 30 min |
| Aug 12, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 52 min |
| Aug 12, 5:52 PM MDT | Areal Flood Advisory | BOU | Elbert, Lincoln, Washington | 4 hr |
| Aug 12, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.